Alert archive / Virginia / Tornado Warnings in 2005
Tornado Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 30, 2005, 7:28 PM EDT for Greene County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2005, 7:28 PM EDT (23:28 UTC)
- Expired
- Aug 30, 2005, 8:06 PM EDT
- In force
- 38 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Greene County, VA
The radar
The Sterling radar (KLWX), 116 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 6:35 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 302328 TORLWX VAC079-310015- /O.NEW.KLWX.TO.W.0008.050830T2328Z-050831T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 728 PM EDT TUE AUG 30 2005 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... GREENE COUNTY IN CENTRAL VIRGINIA * UNTIL 815 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION OVER AMICUS...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... STANARDSVILLE... LYDIA... KINDERHOOK... FLETCHER... IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3829 7862 3822 7844 3828 7837 3844 7846 $$ /DRM
3 follow-up statements
000 WWUS51 KLWX 302346 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 744 PM EDT TUE AUG 30 2005 VAC079-310015- /O.CON.KLWX.TO.W.0008.000000T0000Z-050831T0015Z/ GREENE VA- 744 PM EDT TUE AUG 30 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR GREENE COUNTY... AT 742 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION...INDICATIVE OF A TORNADO...LOCATED ABOUT 2 MILES WEST OF MCMULLEN...MOVING NORTHEAST AT 25 MPH. THE TORNADO WILL BE NEAR... FLETCHER BY 750 PM EDT A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WEST CENTRAL VIRGINIA. LAT...LON 3829 7862 3822 7844 3828 7837 3844 7846 $$ SMZ
000 WWUS51 KLWX 302357 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 756 PM EDT TUE AUG 30 2005 VAC079-310015- /O.CON.KLWX.TO.W.0008.000000T0000Z-050831T0015Z/ GREENE VA- 756 PM EDT TUE AUG 30 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR GREENE COUNTY... AT 752 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION...INDICATIVE OF A TORNADO...LOCATED ABOUT 2 MILES NORTHWEST OF FLETCHER...MOVING NORTH AT 25 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WEST CENTRAL VIRGINIA. LAT...LON 3829 7862 3822 7844 3828 7837 3844 7846 $$
000 WWUS51 KLWX 310006 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 806 PM EDT TUE AUG 30 2005 VAC079-310016- /O.CAN.KLWX.TO.W.0008.000000T0000Z-050831T0015Z/ GREENE VA- 806 PM EDT TUE AUG 30 2005 ...THE TORNADO WARNING FOR GREENE COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WEST CENTRAL VIRGINIA. LAT...LON 3829 7862 3822 7844 3828 7837 3844 7846 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 30, 7:16 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 30, 7:16 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
716 PM EDT TUE AUG 30 2005
.SHORT TERM (REST OF TONIGHT)...
UPDATED PUBLIC PRODUCTS ALREADY RELEASED TO INCLUDE TORNADO WATCH
762 IN EFFECT UNTIL MIDNIGHT EDT. SEE W/W/A AT THE END OF THIS
AFD FOR SPECIFIC LOCATIONS. REST OF THE FORECAST UNCHANGED ATTM.
&&
.PREVIOUS DISCUSSION...
(ISSUED 240 PM EDT MON AUG 30 2005)
SHORT TERM (TNGT/WED)...
MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR
THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D.
AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS
LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP
STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF
OF THE CWA SPIN IS MINIMAL.
WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR
THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4
ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS.
CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND.
WOODY
LONG TERM (WED NIGHT-TUE)
EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT
TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE
NEXT SEVEN DAYS.
ROSA
AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN
HVY RA WHERE TSTMS DVLP OVER AIRPORTS.
MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT
AND CHANNELING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...TORNADO WATCH FOR DCZ001 UNTIL MIDNIGHT WEDNESDAY.
MD...TORNADO WATCH FOR MDZ004-009-013-016>018 UNTIL MIDNIGHT
WEDNESDAY.
VA...TORNADO WATCH FOR VAZ021-025>031-036>042-050>057
UNTIL MIDNIGHT WEDNESDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 5 AM THURSDAY.
...TORNADO WATCH FOR ANZ533>537 UNTIL MIDNIGHT WEDNESDAY.
&&
SHORT TERM UPDATE...PELOQUIN
PREV DISCUSSION...WOODY/ROSAHazardous weather outlook, Aug 30, 11:44 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1144 AM EDT TUE AUG 30 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-311545- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1144 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT ...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES THROUGH THE REGION. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 30, 6:41 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 641 PM EDT TUE AUG 30 2005 DCZ001-MDZ004-009-013-016>018-VAZ021-025>031- 036>042-050>057-310400- DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY- PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE- CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE- LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK- ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN- 641 PM EDT TUE AUG 30 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA... THE DISTRICT OF COLUMBIA IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES IN CENTRAL MARYLAND MONTGOMERY... PRINCE GEORGES... IN NORTH CENTRAL MARYLAND FREDERICK... IN SOUTHERN MARYLAND CALVERT... CHARLES... ST. MARYS... IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES IN CENTRAL VIRGINIA ALBEMARLE... GREENE... KING GEORGE... NELSON... ORANGE... SPOTSYLVANIA... IN NORTHERN VIRGINIA ARLINGTON... CULPEPER... FAIRFAX... FAUQUIER... LOUDOUN... PRINCE WILLIAM... STAFFORD... IN NORTHWEST VIRGINIA CLARKE... FREDERICK... MADISON... PAGE... RAPPAHANNOCK... SHENANDOAH... WARREN... IN WESTERN VIRGINIA AUGUSTA... HIGHLAND... ROCKINGHAM... IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES IN CENTRAL VIRGINIA CHARLOTTESVILLE... CITY OF FREDERICKSBURG... IN NORTHERN VIRGINIA CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH CITY OF MANASSAS... CITY OF MANASSAS PARK... IN NORTHWEST VIRGINIA CITY OF HARRISONBURG. CITY OF WINCHESTER... IN WESTERN VIRGINIA CITY OF STAUNTON... CITY OF WAYNESBORO... -310400- 641 PM EDT TUE AUG 30 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD... CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA... TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD... TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD... TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
Local storm report, Aug 30, 7:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG MADISON 38.38N 78.26W
08/30/2005 MADISON VA LAW ENFORCEMENT
TREES DOWN NEAR INTERSECTION OF DUET RD AND HOOVER RD
&&
GUYERThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison | 49 min |
| Aug 30, 6:37 PM EDT | Tornado Warning | LWX | Madison | 23 min |
| Aug 30, 6:46 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 44 min |
| Aug 30, 6:59 PM EDT | Tornado Warning | LWX | Madison | 22 min |
| Aug 30, 7:08 PM EDT | Tornado Warning | LWX | Culpeper, Rappahannock | 55 min |
| Aug 30, 7:51 PM EDT | Tornado Warning | LWX | Fauquier | 55 min |
Nearby
Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.